Approximate Controllability of a Parabolic
System with Imperfect Interfaces

 Patrizia Donato1, and Editha C. Jose2

1Normandie Universit´e, Universit´e de Rouen, Laboratoire de Math´ematiques Rapha¨el Salem, CNRS, UMR 6085, Avenue de l’Universit´e, BP 12, 76801 Saint-E´tienne du Rouvray cedex, France
2Institute of Mathematical Sciences and Physics, UP Los Baños,College, Los Baños Laguna, Philippines

corresponding author: This email address is being protected from spambots. You need JavaScript enabled to view it.


In this paper, we complete the investigation of the asymptotic behavior of the approximate control for a parabolic equation with periodic rapidly oscillating coefficients depending on a parameter γ and modeling composites with interfacial resistance. The approximate control and its asymptotic behavior as ε → 0 for the case −1 < γ ≤ 1was done recently by the authors in DONATO P. and JOSE E. 2015. Asymptotic Behavior of the Approximate Controls for Parabolic Equations with Interfacial Contact resistance. ESAIM: COCV 21(1): 100-127]. We considered here the remaining case γ ≤ −1. The corrector results for the latter case given in [YANG Z. 2014. The Periodic Unfolding Method for a Class of Parabolic Problems with Imperfect Interfaces. ESAIM: M2AN 48: 1279-1302] play an important role when proving this result. Following an idea introduced by J.-L. Lions, the approximate control is constructed as the solutions of a related transposed problem having as final data the (unique) minimum point of a suitable functional. Then we showed that the control and the corresponding solution of the periodic problem converge respectively to the control and to the solution of the homogenized problem. Let us mention here that one of the main difficulties is to find the appropriate limit functionals in order to obtain the convergence results. This study addresses the problem of homogenization in the context of controllability and vice-versa, showing the interplay of two approaches in the study of partial differential equations.



In this paper, we study the asymptotic behavior, as epsilon to zero , of an approximate control for a system of linear parabolic equations with rapidly oscillating coecients on an “-periodic two-component composite.
More precisely, let ! to be a given open non-empty . . . . . read more



CARSLAW HS, JAEGER JC. 1947. Conduction of Heat in Solids. Oxford: The Clarendon Press. 386p.
CIORANESCU D, DONATO P, ZUAZUA E. 1992. Approximate controllability for the wave equation with oscillating coefficients. In: Lecture Notes in Control and Information Sciences n. 178,  Proceedings of IFIP Conference 1990; 1990 October 15-17; Sophia Antipolis, France. Berlin, Germany: Springer-Verlag. p18-124.
CIORANESCU D, DONATO P. 1999. An introduction to homogenization. In: Oxford Lecture Series in Mathematics and its Applications Vol. 17, New  York: Oxford Univ. Press. p85-92.
CIORANESCU D, DAMLAMIAN A, GRISO G. 2002. Periodic unfolding and homogenization. C.R. Acad Sci Paris, S´er. I Math 335:99-104.
CIORANESCU D, DONATO P, ZAKI R. 2006. The periodic unfolding method in perforated domains. Port Math (N.S.) 63:467-496.
CIORANESCU D, DAMLAMIAN A, GRISO G. 2008. The periodic unfolding method in homogenization. SIAM J Math Anal 40:1585-1620.
CIORANESCU D, DAMLAMIAN A, DONATO P, GRISO G, ZAKI R. 2012. The periodic unfolding method in domains with holes. SIAM J Math Anal 44:718-760.
DONATO P, NABIL A. 2001. Approximate controllability of linear parabolic equations in perforated domains. ESAIM: COCV 6:21-38.
DONATO P, JOSE E. 2010. Corrector results for a parabolic problem with a memory effect. ESAIM: M2AN 44:421-454.
DONATO P, LE NGUYEN KH, TARDIEU R. 2011. The periodic unfolding method for a class of imperfect transmission problems. Journal of Mathematical Sciences. 176 (6): 891- 927.
DONATO P and YANG Z. 2012. The period unfolding method for the wave equations in domains with holes. Advances in Mathematical Sciences and Applications 22 (2):521-551.
DONATO P, JOSE E. 2015. Asymptotic behavior of the approximate controls for parabolic equations with interfacial contact resistance. ESAIM: COCV 21(1): 100-127.
FABRE C, PUEL JP, ZUAZUA E. 1995. Approximate controllability for the semilinear heat equation. Proc Roy Soc Edinburgh Sect A 125: 31-61.
FAELLA L, MONSURR O S. 2007. Memory effects arising in the homogenization of composites with inclusions. In: Topics on Mathematics for Smart Systems. Hackensack, New Jersey: World Scientic Publishing. p.107-121.
FERNANDEZ-CARA E. 1997. Null controllability of the semilinear heat equation. ESAIM: COCV 2:87-103.
HUMMEL H. 2000. Homogenization for heat transfer in polycrystals with interfacial resistances. Appl Anal 75 (3-4):403-424.
JOSE E. 2009. Homogenization of a parabolic problem with an imperfect interface. Rev Roumaine Math Pures Appl 54(3):189-222.
LI L, ZHANG X. 2000. Exact controllability for semilinear wave equations. Journal of Mathematical Analysis and Applications. 250(2):589-597.
LIONS JL. 1991. Remarques sur la contrôlabilité approchée. In: Jornadas Hispano-Francesas sobre Control de Sistemas Distribuidos. Spain: University of Malaga p.77-87.
SAUT JC. and SCHEURER B. 1987. Unique continuation for some evolution equations. J Differential Equations 66:118-139.
YANG Z. 2014. The periodic unfolding method for a class of parabolic problems with imperfect interfaces. ESAIM: M2AN 48:1279-1302.
ZUAZUA E. 1991. Exact boundary controllability for the semilinear wave equation. In: Nonlinear Partial Differential Equations and their Applications. London: Pitman Publishing. p357-391.
ZUAZUA E. 1994. Approximate controllability for linear parabolic equations with rapidly oscillating coecients. Control Cybernet 4:793-801.
ZUAZUA E. 2002. Controllability of partial differential equations and its semi-discrete approximations. Discrete and Continuous Dynamical Systems. 8:469-513.